Nebraska, 2023High Wind in Nebraska, December 7, 2023
December 7, 2023 · NWS CYS · 2 events in 2 counties and zones
Strong winds across eastern Wyoming spread into portions of the Nebraska Panhandle during the afternoon of December 7th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds across eastern Wyoming spread into portions of the Nebraska Panhandle during the afternoon of December 7th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 10:45 AM MST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 7, 10:45 AM MST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 AM MST Thu Dec 7 2023
.UPDATE...
Issued at 1041 AM MST Thu Dec 7 2023
Wind gusts have continued to trend upwards around KTOR, with wind
gusts up to 48 mph reported around Torrington. With the latest
HiREs guidance have decent omega fields making their way into
Goshen County, indicating the strong wind will make their way down
to the surface. Went ahead and upgraded Goshen County to the High
Wind Warning. Still some uncertainty for Sioux County and the wind
potentials for that zone. So left the High Wing Watch to monitor
wind speeds in case a short fused highlight might be needed.
&&
.SHORT TERM...(Today and tonight)
Issued at 329 AM MST Thu Dec 7 2023
KEY MESSAGES:
- Widespread strong winds are expected to continue through this
evening for most of southeast Wyoming and western Nebraska. High
Wind Warnings & Watches have been issued from now until 11 PM Thu
for portions of southeast Wyoming and the northern Nebraska
panhandle. Westerly wind gusts up to 65 to 75 mph expected.
- Light snow showers expected through Friday night. Measurable snow
most likely in the mountains and elevations above 7500 feet.
DISCUSSION:
WIND: Currently winds are starting to pick up across Carbon county
and Converse/Niobrara counties with wind gusts up to 52 mph being
observed. Minimal changes made to the wind forecast. Everything
seems on track for a widespread strong wind event across southeast
Wyoming and central to northern Nebraska panhandle. Upgraded the
central Laramie county zone to a warning, mainly for the northern
portion of the zone between Whitaker and Chugwater along I-25. The
primary forcing that will result in wind gusts above 50 knots will
be the strong subsidence and mountain waves. The mountain wave
signal is much stronger up near Bordeaux and down to Whitaker, but
looking at cross sections across Cheyenne, there is still decent
subsidence spilling over from the South Laramie Range, but the
mountain wave signal is weaker. There is not as much of a strong
couplet of positive and negative omega appearing on GFS cross
sections farther south. As the previous discussion mentioned, the
high wind potential due to mountain waves for areas farther south
will be later Thursday evening. In addition, opted to keep Goshen
and Sioux counties in a High Wind Watch as confidence is lower in
there. GFS is showing the subsidence becoming widespread and NBM has
10 to 30% probabilities of wind gusts exceeding 50 knots, but
confidence remains low in those zones hitting criteria or if they do
it would be an isolated gust. Highest confidence remains in the main
three wind-prone areas of southeast Wyoming: Arlington, I-80 Summit,
and Bordeaux. NBM 75th percentile max wind gusts is showing 70-75
mph for these three main wind-prone areas with 60-65 mph for all
other areas included in High Wind Warnings. Outside of the warning
areas, wind gusts 45 to 55 mph are expected, so nobody is getting
out of the breezy day! Winds are expected to decrease Thursday
night, but will still remain elevated through Friday.
SNOW: Snow forecast is also on track staying further south. Light
snowfall Friday late morning through evening with very minimal
accumulation is expected at elevation below 7500 feet south and
west of the North Platte River Valley. Above 7500 feet,
accumulations between 2 and 5 inches is possible. Above 9000 feet,
mainly the highest peaks of the Snowy and Sierra Madre mountains, 5
to 8 inches may be seen.
TEMPERATURES: The initial frontal passage this morning will drop
temperatures for this afternoon, but they are still 10 to even 20
degrees above-normal for the beginning of December. It would not be
surprising if Sidney, NE broke their record high temperature again
today. The next, stronger, cold front pushes through Thursday night,
turning winds north/northwest, resulting in much colder temperatures
compared to what we have been seeing. Forecast high temperatures
Friday afternoon are in the upper 20s to low 40s, which is actually
normal for this time of year.
.LONG TERM...(Saturday through Wednesday)
Issued at 219 AM MST Thu Dec 7 2023
The models and ensembles are highlighting the elongated trof
extending from the Great Lakes region southwest to western Kansas
continuing to push eastwards to the Plains. This will favor some
strong gusty winds over areas east of the I-25 corridor on
Saturday morning. However, the cloud cover will tend to limit the
deep mixing potential until the afternoon timeframe when the
better subsidence builds into the that area. Not expecting any
wind highlights at this time, but would not be surprised to see
some wind gusts approach 40 mph mainly in the Nebraska Panhandle
Saturday morning into the early afternoon. Wind speeds should
begin to slacken around sunset but may see another uptick in the
wind speeds across areas west of I-25 Saturday night into Sunday
morning ahead of another subtle shortwave moving through the
Rockies. We did bump winds a bit during this timeframe closer to
75th percentile of the National Blend of Models.
There is quite a bit of uncertainty next week on the timing of
various shortwaves and the position of the closed low in the
southwest U.S. At this point, temperatures will be seasonably cool
with mainly dry conditions and only small chances of light snow.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1025 AM MST Thu Dec 7 2023
Main aviation hazards for the remainder of this morning through
the rest of today will be strong westerly winds. Current
observations show SE WY terminals gusting 35-45 kt over the last
hour which is only going to increase and continue with gusts over
50 kt possible. These winds will continue to spread into the NE
Panhandle this afternoon with gusts topping out around 40 kt.
However, strong winds aloft will lead to LLWS hazards before these
winds mix down to the surface. Additionally, turbulence is
expected with today's mountain wave activity as highlighted by the
latest SIGMET from AWC across much of the central Rockies.
Headed into this evening, winds will begin to lighten up over the
NE Panhandle with LLWS remaining through 06z. Mountain wave
activity will continue over SE WY terminals keeping gusts over 30
kt. Could see low ceilings develop along the Pine Ridge associated
with the system passing to the north. The more likely flight
reduction will be early Friday morning near KRWL with low
ceilings and light snow showers, possibly (~30%) to MVFR levels,
with the approach of the next system.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ101-102-
104>110-115>118.
NE...High Wind Watch through this evening for NEZ095-096.
&&
UPDATE...MRD
SHORT TERM...LEG
LONG TERM...REC
AVIATION...MBHazardous weather outlook, Dec 6, 2:03 PM MST, 22 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
203 PM MST Wed Dec 6 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>119-072115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
203 PM MST Wed Dec 6 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds are expected for the wind prone areas tonight.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Widespread strong winds expected for much of the area Thursday.
See High Wind Warning and Watches for more details.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 7, 8:01 AM MST, 4 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
801 AM MST Thu Dec 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
12/07/2023 M62 MPH Platte WY Mesonet
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
0722 AM Non-Tstm Wnd Gst 3 ESE Elk Mountain 41.67N 106.37W
12/07/2023 M59 MPH Carbon WY Mesonet
Mesonet station WY20 2.5 SE Elk Mountain
(WYDOT).
&&Local storm report, Dec 7, 9:09 AM MST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
909 AM MST Thu Dec 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
12/07/2023 M71 MPH Platte WY Mesonet
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
0806 AM Non-Tstm Wnd Gst 3 ESE Elk Mountain 41.67N 106.37W
12/07/2023 M58 MPH Carbon WY Mesonet
Mesonet station WY20 2.5 SE Elk Mountain
(WYDOT).
0812 AM Non-Tstm Wnd Gst 1 NNW Arlington 41.60N 106.21W
12/07/2023 M66 MPH Carbon WY Mesonet
Mesonet station KARL 0.6 NW Arlington
(WYDOT).
0836 AM Non-Tstm Wnd Gst 3 NW Arlington 41.62N 106.24W
12/07/2023 M58 MPH Carbon WY Mesonet
Mesonet station WY22 2.7 NW Arlington
(WYDOT).
0852 AM Non-Tstm Wnd Gst 5 NW Arlington 41.64N 106.29W
12/07/2023 M58 MPH Carbon WY Mesonet
Mesonet station WY21 5.5 NW Arlington
(WYDOT).
0852 AM Non-Tstm Wnd Gst 7 ESE Arlington 41.55N 106.09W
12/07/2023 M58 MPH Carbon WY Mesonet
Mesonet station WY24 6.9 E Arlington
(WYDOT).
&&Local storm report, Dec 7, 10:08 AM MST, 2 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1008 AM MST Thu Dec 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
12/07/2023 M65 MPH Platte WY Mesonet
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
0902 AM Non-Tstm Wnd Gst 3 ESE Elk Mountain 41.67N 106.37W
12/07/2023 M58 MPH Carbon WY Mesonet
Mesonet station WY20 2.5 SE Elk Mountain
(WYDOT).
0902 AM Non-Tstm Wnd Gst 7 ESE Arlington 41.55N 106.09W
12/07/2023 M58 MPH Carbon WY Mesonet
Mesonet station WY24 6.9 E Arlington
(WYDOT).
0916 AM Non-Tstm Wnd Gst 14 WNW Laramie 41.40N 105.82W
12/07/2023 M60 MPH Albany WY Mesonet
Mesonet station WY27 14.5 SW Bosler (WYDOT).
0950 AM Non-Tstm Wnd Gst 7 E Laramie 41.31N 105.45W
12/07/2023 M58 MPH Albany WY Mesonet
Mesonet station PC236 Pilot Hill.
&&Special weather statement, Dec 7, 11:05 AM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1105 AM MST Thu Dec 7 2023
NEZ054-055-072315-
Kimball County-Cheyenne County-
Including the cities of Kimball, Sidney, and Brownson
1105 AM MST Thu Dec 7 2023
Current observations show gusty winds around 45 to 55 MPH for
Kimball and Cheyenne County with a boundary moving east across the
Nebraska Panhandle. Once these boundary passes, should begin to
see winds decrease across the zone. Travel could be difficult,
especially for light weight and high profile vehicles
Local storm report, Dec 7, 11:11 AM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1111 AM MST Thu Dec 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
12/07/2023 M70 MPH Platte WY Mesonet
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
1053 AM Non-Tstm Wnd Gst 2 E Torrington 42.07N 104.15W
12/07/2023 M59 MPH Goshen WY ASOS
ASOS station KTOR Torrington Airport - Tor.
0950 AM Non-Tstm Wnd Gst 7 E Laramie 41.31N 105.45W
12/07/2023 M58 MPH Albany WY Mesonet
Mesonet station PC236 Pilot Hill.
1000 AM Non-Tstm Wnd Gst 7 E Laramie 41.31N 105.45W
12/07/2023 M59 MPH Albany WY Mesonet
Mesonet station PC236 Pilot Hill.
1035 AM Non-Tstm Wnd Gst 4 SSW Kimball 41.18N 103.68W
12/07/2023 M58 MPH Kimball NE AWOS
AWOS station KIBM Kimbal Airport - Ibm.
&&Local storm report, Dec 7, 12:07 PM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1207 PM MST Thu Dec 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1102 AM Non-Tstm Wnd Gst 8 S Sibley Peak 42.32N 105.05W
12/07/2023 M64 MPH Platte WY Mesonet
Mesonet station WY1 8.4 S Sibley Peak
(WYDOT).
1142 AM Non-Tstm Wnd Gst 3 ESE Elk Mountain 41.67N 106.37W
12/07/2023 M60 MPH Carbon WY Mesonet
Mesonet station WY20 2.5 SE Elk Mountain
(WYDOT).
1100 AM Non-Tstm Wnd Gst 7 E Laramie 41.31N 105.45W
12/07/2023 M59 MPH Albany WY Mesonet
Mesonet station PC236 Pilot Hill.
1129 AM Non-Tstm Wnd Gst 2 WNW Buford 41.12N 105.34W
12/07/2023 M59 MPH Albany WY Mesonet
Mesonet station UR535 Sherws.
1134 AM Non-Tstm Wnd Gst 2 WNW Buford 41.12N 105.34W
12/07/2023 M58 MPH Albany WY Mesonet
Mesonet station UP203 2.0 W Buford (UPR).
1156 AM Non-Tstm Wnd Gst Vedauwoo 41.16N 105.40W
12/07/2023 M58 MPH Albany WY Mesonet
Mesonet station KVDW Vedauwoo (WYDOT).
1153 AM Non-Tstm Wnd Gst 2 SSW Sidney 41.10N 102.98W
12/07/2023 M59 MPH Cheyenne NE ASOS
ASOS station KSNY Sidney Airport.
&&High Wind, North Sioux
- When
- December 7, 12:24 PM MST
- Where
- North Sioux forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
RAWS mesonet station Montrose (MTRN1) measured maximum wind gust.
High Wind, Box Butte
- When
- December 7, 12:53 PM MST
- Where
- Box Butte forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Alliance Airport ASOS station (KAIA) measured maximum wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, December 7, 20233 deaths · 2 injured · $200,000 · 1 event
- Heavy Snow and High Wind in Colorado, December 7 to 9, 202356 kt wind · 19 events
- High Wind in Wyoming, December 7, 202366 kt wind · 11 events
- Winter Weather in Colorado, December 7 to 9, 20238 events
- Winter Storm and Heavy Snow in Idaho, December 7 to 8, 2023$10,000 · 7 events
- Avalanche and Winter Weather in Alaska, December 7 to 8, 20236 events
- High Wind in California, December 7 to 10, 202369 kt wind · 6 events
- Winter Storm in Wyoming, December 7 to 8, 20232 events
- Heavy Snow in Utah, December 7 to 9, 20232 events
- Heavy Snow in Oregon, December 7 to 8, 20232 events
- Blizzard and High Wind in Alaska, December 7 to 9, 202372 kt wind · 2 events
- High Wind in South Dakota, December 7, 20232 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1144719, 1144718.